How common is it for side effects from propecia to develop months, or even years into treatment? With so many horror stories posted on the internet, is it unreasonable to assume that if you are months into treatment and have had no side effects that you are in good standings and potentially could take the drug (so long as it is working) for more of a long term treatment? Finally, in your personal opinion do you feel that noticiable thinning but no bald spots at 22 is too young to begin propecia, or that I am using up the drug’s period of effectiveness too soon? Any guidance would be greatly appreciated. Thanks.
Most of the side effects of the medication Propecia (finasteride) are seen in the first few months immediately after starting it. As a matter of fact, most side effects improve with time. The most problematic side effect, which is decreased libido, is proven to get as low as in the placebo group if patients continue taking the drug for over one year. The reality, however, is that as we age, our sexual performance may decrease, our marriages tend to get stale and if you are taking Propecia, it may produce performance issues as you get older for either of these reasons.
With you in your early 20s (with significant thinning vs. balding), you are a better candidate for Propecia than a man in his 50s and the sexual issues, with all of the testosterone floating around, is rarely the problem.